Thunderstorm Wind, Ellis
- When
- August 18, 9:50 PM CST
- Where
- Ellis County, (Gag)gage Airport
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.300, -99.780
An well-defined upper level disturbance moved east into the southern plains during the late afternoon and early evening hours. Thunderstorms developed over the panhandles and southwest Kansas and congealed into a complex as it moved into western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An well-defined upper level disturbance moved east into the southern plains during the late afternoon and early evening hours. Thunderstorms developed over the panhandles and southwest Kansas and congealed into a complex as it moved into western Oklahoma. Thunderstorms were able to sustain themselves as the low-level jet developed by mid evening. Thunderstorms earlier in the day stabilized the atmosphere, with cut down on storm intensity during the late evening. However, strong winds were reported over several locations as the thunderstorms moved into eastern Oklahoma by the late night hours. The strongest winds were reported in Kiowa county, where a gust of 68 was measured. No damage was reported with the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 8:31 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 931 PM CDT TUE AUG 18 2009 .DISCUSSION...CONVECTIVE COMPLEX FROM WESTERN KS INTO TX AND OK PANHANDLES CONTINUES TO MOVE EASTWARD. WITH S/W MOVING EASTWARD FROM THE ROCKIES OVERNIGHT AND STRENGTHENING LLJ EXPECT ACTIVITY TO CONTINUE EWD INTO THE FA. BETTER UPPER SUPPORT MAY COMPENSATE FOR WEAKER INSTAB ACROSS NERN PARTS OF THE FA OVERNIGHT. SRN PORTIONS OF THE LINE ALSO APPEARS TO BE HOLDING TOGETHER BETTER THAN INDICATED BY MOST MODEL SOLUTIONS. THUS WILL SPREAD HIGHER POPS FRHTR SWWD THROUGH THE FA FOR TONIGHT. THREAT OF HEAVY RAIN CONTINUES AND WILL LEAVE FLASH FLOOD WATCH AS IS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 90 72 86 / 40 20 30 40 HOBART OK 71 96 74 88 / 50 20 20 20 WICHITA FALLS TX 74 99 76 94 / 30 20 20 30 GAGE OK 66 87 64 83 / 60 20 20 10 PONCA CITY OK 71 86 71 82 / 60 30 40 30 DURANT OK 74 94 74 93 / 10 20 20 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ004>026. TX...NONE. && 02/26
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT TUE AUG 18 2009
OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
820 PM CDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS LOCATED NORTH AND WEST OF A LINE FROM QUANAH
TEXAS... TO ALTUS...TO WATONGA... TO CHEROKEE.
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 10 PM
THROUGH 3 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.
MINOR WIND DAMAGE TO TREES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 10 PM UNTIL
AT LEAST 3 AM.
DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS DEVELOPED DURING THE
AFTERNOON OVER THE HIGH PLAINS OF EASTERN COLORADO AND NEW MEXICO.
THESE THUNDERSTORMS WILL CONTINUE TO MOVE EAST DURING THE EVENING
INTO PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES. THE THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THE NIGHT AIDED BY AN UPPER LEVEL
TROUGH MOVING OUT OF THE CENTRAL ROCKIES AND A STRENGTHENING LOW
LEVEL JET. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS
FROM THESE STORMS AS THEY MOVE INTO PARTS OF WESTERN AND NORTHERN
OKLAHOMA LATER TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT. FLOODING REMAINS A
CONCERN...ESPECIALLY IN PARTS OF CENTRAL...WESTERN...AND NORTHERN
OKLAHOMA THAT RECEIVED HEAVY RAIN YESTERDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE UNTIL A SEASONABLY STRONG COLD
FRONT PASSES THROUGH THE REGION ON THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
BURKE/IISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT TUE AUG 18 2009
OKZ004-009-014-190400-
ROGER MILLS OK-HARPER OK-ELLIS OK-
1027 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND NORTHERN
ROGER MILLS COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM CATESBY TO 23 MILES
WEST OF REYDON AT 1026 PM CDT...MOVING EAST AT 35 MPH.
HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN ELLIS...HARPER AND ROGER MILLS COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
LAT...LON 3589 9961 3556 10000 3598 10001 3699 9999
3700 9958The Vance AFB radar (KVNX), 156 km away, was scanning. The volume nearest the first event began at 03:50 UTC.
10 thunderstorm wind. Local standard time, as filed.
No damage was reported with the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193468, 193469, 193470, 193471, 193472, 193473, 193474, 193475, 193476, 193477.